×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Cardiac Glycoside Overdose

Last updated Feb. 23, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Cardiac Glycoside Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Cardiac Glycoside Overdose?

  • Cardiac glycoside is an organic drug compound that is used in the treatment of heart ailments (including heart failure, atrial fibrillation and flutter, and cardiac arrhythmias). It helps reduce the heart rate and is beneficial to the heart muscles (by increasing the strength of contraction)
  • Cardiac Glycoside Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • It is sold as Deslanoside (Cedilanin-D), Digitoxin (Crystodigin), and Digoxin (Lanoxicaps, Lanoxin) among others. The drug/product can also be derived from natural sources such as the foxglove plant
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Cardiac Glycoside Overdose may be also referred to variously as the following:

  • Allocar Overdose
  • Corramedan Overdose
  • Crystodigin Overdose
  • Digitoxin Overdose
  • Digoxin Overdose
  • Lanoxin Overdose
  • Purgoxin Overdose

What are the Causes of Cardiac Glycoside Overdose?

  • Cardiac Glycoside Overdose is caused by the intake of cardiac glycoside drug in dosage that is higher than prescribed amount
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Cardiac Glycoside Overdose?

The signs and symptoms of Cardiac Glycoside Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, respiratory system, vascular system, skin and ENT may be affected.

The signs and symptoms of Cardiac Glycoside Overdose may include

  • Allergic reactions including severe skin reaction (erythema multiforme or Stevens-Johnson syndrome)
  • Raised skin rashes or hives
  • Nausea and vomiting
  • Abdominal or stomach pain
  • Headaches
  • Irregular heart rate
  • Feeling drowsy or indifferent
  • Lethargy or weakness
  • Confusion and unsteadiness
  • Disorientation
  • Vision abnormalities including blurred vision 

In case of chronic overdose, some individuals may additionally experience appetite loss, appearance of colored halos around objects, depression, and hallucinations.

How is First Aid administered for Cardiac Glycoside Overdose?

First Aid tips for Cardiac Glycoside Overdose:

  • If the individual with Cardiac Glycoside Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Induce vomiting, unless NOT instructed by a healthcare professional, or if the individual is having convulsions
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as skin condition, abnormal heart rates, etc.
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • In case the kidneys are affected, urinary dialysis may be necessary

Who should administer First Aid for Cardiac Glycoside Overdose?

First aid for Cardiac Glycoside Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Cardiac Glycoside Overdose?

  • The prognosis of Cardiac Glycoside Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the presenting symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • In case of complications including heart abnormalities affecting the heart rhythm, a pacemaker may have to be installed. However, in case of delayed treatment, deaths are known to occur from cardiac dysfunction (in both children and elderly adults)
  • Elderly adults are also susceptible to prolonged symptoms due to chronic overdosing

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Cardiac Glycoside Overdose be Prevented?

Cardiac Glycoside Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with cardiac glycoside
  • Talking to your healthcare provider, if recommended dose of cardiac glycoside does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with cardiac glycoside
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 30, 2017
Last updated: Feb. 23, 2018